Shelburne Free Press
http://shelburnefreepress.ca/?p=20078
Export date: Fri Aug 17 22:54:53 2018 / +0000 GMT

Provincially funded naloxone kits available in pharmacies




By Brian Lockhart

As deaths from fentanyl overdoses continue to rise, the Ontario government has responded by issuing naloxone kits that can temporarily reverse the effects of an opioid overdose.


The kits are free to the public and can be picked up at participating pharmacies around the province.


Fentanyl has been abused by drug users for several years, however deaths from overdoses began to hit the news when it was discovered the drug was being cooked up in illegal labs and used to cut or enhance other drugs.


Many deaths occurred when unsuspecting victims took a drug without even realizing that fentanyl was in the mix.


The kits have two syringes, two glass vials of naloxone, and several other items such as medical style gloves and a face mask.


Anyone requesting the kit need only show their Ontario Health card.


Naloxone won't save a person from an overdose. It can only reverse the effects of an opioid overdose temporarily. A victim must still receive prompt medical attention at a hospital.


“When a person first gets the kit they are trained how to use it,” explained pharmacist Beverly Irwin. “The provincial government supplies them to the pharmacies for free and they also reimburse the pharmacist when we first train someone to use it. Anyone, for any reason can come in and request one. They prefer to have a particular reason for wanting one, however for example, ‘I have a friend who uses,' or ‘I have a mother who is on narcotic pain relievers,'” are common reasons a person would request a kit.


Not everyone who could use a naloxone kit is a drug abuser Ms. Irwin explained. Many people use opioid drugs for pain relief or other legitimate reasons. With such drugs in the house there is always potential for an accidental overdose.


Naloxone is only effective with opioid type overdoses. It will not be effective with other types of drug overdoses.


“Opioids would be most prescription pain relievers, including fentanyl. It is available in patch form for chronic pain, something like cancer pain. The dangerous part is when it is getting cut into other drugs and people don't know it's there,” Ms. Irwin explained. “When a person overdoses the most important part is giving them the injection. It usually works in one to five minutes so it works very quickly but it doesn't work for very long. It's enough time to get them to the hospital. It reverses the effects of the fentanyl. You should be calling 911 even before you give them the injection. That's why you get two vials. You're not always within 20 minutes of a hospital. It doesn't get the fentanyl out of your system. It blocks the receptors so you start breathing again but as soon as this drug wears off the fentanyl is still there so it will go back to the receptors and cause all the same problems.”


Naloxone itself will not do any harm if injected into a person who is not having a opioid overdose and it produces no effect if injected for any other reasons so it can't be abused by drug users.


The drug is administered through direct injection into muscle mass – usually the thigh.


“Once a person goes to a hospital they will receive a similar type medication but through an IV so it's continually dripping. Naloxone works for its 20 minutes and it goes away. In the hospital they will give you the IV that blocks those receptors until the fentanyl goes away,” Ms. Irwin said.


You can find out where to get a naloxone kit by visiting the government of Ontario website and visiting the health pages.

Post date: 2018-01-19 16:31:03
Post date GMT: 2018-01-19 21:31:03

Post modified date: 2018-03-09 11:59:56
Post modified date GMT: 2018-03-09 16:59:56

Export date: Fri Aug 17 22:54:53 2018 / +0000 GMT
This page was exported from Shelburne Free Press [ http://shelburnefreepress.ca ]
Export of Post and Page has been powered by [ Universal Post Manager ] plugin from www.ProfProjects.com